Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 4, NWS Detroit, MI

November 14, 202017 counties in Michigan

NWS Detroit, MI issued this wind advisory at Nov 14, 2020, 2:41 PM EST for 17 counties in Michigan. It took effect at Nov 15, 2020, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2020, 2:41 PM EST (19:41 UTC)
In effect from
Nov 15, 2020, 7:00 AM EST
Expired
Nov 15, 2020, 3:06 AM EST
In force
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS73 KDTX 141941
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
241 PM EST Sat Nov 14 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150915-
/O.UPG.KDTX.HW.A.0002.201115T1400Z-201116T0100Z/
/O.NEW.KDTX.WI.Y.0004.201115T1200Z-201116T0500Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
241 PM EST Sat Nov 14 2020

...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT...

* WHAT...Southwest to west winds 20 to 30 mph with gusts to 45 to
  55 mph expected. 

* WHERE...All of southeast Michigan.

* WHEN...From 7 AM Sunday to midnight EST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Large
  tree limbs could be blown down and scattered power outages may 
  result.

* ADDITIONAL DETAILS...Peak wind gust potential is expected
  between 11 AM to 6 PM. A sporadic wind gust up to 60 mph will 
  be possible during this time frame. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
888 
WWUS73 KDTX 150305
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1005 PM EST Sat Nov 14 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151115-
/O.CON.KDTX.WI.Y.0004.201115T1200Z-201116T0500Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
1005 PM EST Sat Nov 14 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT
EST SUNDAY NIGHT...

* WHAT...Southwest to west winds 20 to 30 mph with gusts to 45 
  to 55 mph expected.

* WHERE...All of southeast Michigan.

* WHEN...From 7 AM Sunday to midnight EST Sunday night.

* IMPACTS...Gusty winds could damage unsecured objects. Large 
  tree limbs could be blown down and scattered power outages may 
  result.

* ADDITIONAL DETAILS...Peak wind gust potential is expected
  between 11 AM to 6 PM. A sporadic wind gust up to 60 mph is
  possible during this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
548 
WWUS73 KDTX 150806
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
306 AM EST Sun Nov 15 2020

MIZ047-048-053-060>063-068>070-075-076-082-083-151615-
/O.UPG.KDTX.WI.Y.0004.201115T1200Z-201116T0500Z/
/O.NEW.KDTX.HW.W.0001.201115T1600Z-201116T0000Z/
Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Midland, Bay City, Saginaw, Owosso, 
Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
306 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Southeast Michigan

* WHEN...From 11 AM this morning to 7 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The most frequent wind gusts will fall into
  the 45 to 55 MPH range. There will however be a few gusts that
  hit 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MIZ049-054-055-151615-
/O.UPG.KDTX.WI.Y.0004.201115T1200Z-201116T0500Z/
/O.NEW.KDTX.HW.W.0001.201115T1600Z-201116T0200Z/
Huron-Tuscola-Sanilac-
Including the cities of Bad Axe, Caro, and Sandusky
306 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
EST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Huron, Tuscola and Sanilac Counties.

* WHEN...From 11 AM this morning to 9 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The most frequent wind gusts will be 50 to
  55 MPH with a few gusts up to or just over 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Nov 14, 1:16 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 14, 1:16 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
116 PM EST Sat Nov 14 2020

.AVIATION...

VFR conditions will prevail through the remainder of the daylight
period as higher clouds arrive ahead of a strengthening low pressure
system to the west. The remainder of the afternoon and evening will
consist of light SE winds around 10-15 knots. The aforementioned low
pressure system will bring rainfall to all terminals by around 02Z
tonight. Rainfall and increased moisture will result in ceilings
dropping to MVFR with potential for IFR ceilings for portions of
southeast Michigan. Potent low pressure will bring 45-55 knot winds
at 1-2 kft over the area tonight while the surface winds remain on
the lighter side setting up the mention of LLWS overnight. Wind gusts
really ramp up tomorrow morning with SW wind gusts to around 40
knots or greater by late morning and through the afternoon.

For DTW...Increasing high clouds with light SE winds for the
remainder of the afternoon. Expect a gradual increase in these S-SE
winds tonight, but expect overall speeds to remain below 15 knots.
Light rain pushes into DTW airspace between 01Z and 03Z this evening
with increasing intensity after 06Z. Increasing moisture and rainfall
will result in MVFR to possibly IFR conditions. Limited overnight
instability will keep thunderstorm potential low.

.DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet tonight and Sunday morning.

* Low in thunderstorms overnight.

&&

.PREV DISCUSSION...
Issued at 359 AM EST Sat Nov 14 2020

DISCUSSION...

Morning GOES imagery depicts consistent erosion of the status deck
that fed off residual moisture trapped beneath a sinking inversion
layer. Definition of the mid-level anticyclone improves during the
day as the elevated ridge axis is quickly forced through the Great
Lakes with afternoon amplification. Active subsidence has already
forced PWATs to plummet, and given the KDTX 14.00Z sounding
measurement of 0.20 inches, expect another five tenths reduction
through early evening. Ample sunshine will prevail through any
lingering low cloud this afternoon (mainly near The Thumb) and clear
skies are expected across all interior locations. High temperatures
revisit readings in the mid-upper 40s while some localities closer
to the state line could break 50F.

Major pattern shift commences this evening as an energetic shortwave
rapidly develops east of The Rockies and ejects across the Corn Belt
into Lower Michigan. Clouds rapidly stream in as the high amplitude
wave tilts negative and slams into Southeast Michigan. Rapid
cyclogensis will lead to pressure falls on the order of 5mb/3hrs as
the surface low deepens and races northeast into Green Bay.
Meanwhile, the system's cold front will force numerous showers ahead
and along the baroclinic zone overnight and into Sunday morning
given the rapid feed of moisture. 850-700mb layer dewpoints surge
within the warm sector aloft spiking PWATs near 1.00 inch
(approaching the climo 90th percentile). Pre-frontal isentropic
ascent will support to widespread rain showers late this evening,
but given the highly stable thermal structure and 800mb warm nose,
no mention of thunder will be included. However, gusty showers with
increasing southeast gradient flow will be capable of producing 30-
40 mph gusts prior to the FROPA.

The cold front will take most of the morning to clear east, but
chance for precip continues into the afternoon due to potential
deformation showers. Vertical winds will quickly veer westerly with
CAA behind the front transforming temperature profiles. Afternoon
mixing depths will then support very efficient momentum transfer of
robust LLJ flow as widespread 875-775mb winds of +55 knots work
through Sunday afternoon and early evening. Went with a High Wind
Watch on Sunday given that there will be a block of solid 45-55 mph
gusts during the afternoon hours, and some possibility for non-
convective post-frontal gusts to 60 mph. If midday model data bucks
the current aggressive trends, a Wind Advisory would likely be
sufficient for the same timeframe plus additional hours before on
the front and back end of peak winds.

Breezy conditions continue into Monday and Tuesday with solid
northwest flow regime, lake-fed low cloud, and falling temperatures.
Highs will diminish into the upper 30s to low 40s as the elongated
jet resides just to the south. A land-falling Pacific wave will act
to fold a central US ridge eastward by Wednesday, dislodging the
seasonably cold and dry airmass. Stark height rises will ensue
leading to a major warm up for the late week period. 60F temps are
in the 75-90th percentile of guidance for southern Michigan,
dependent on the evolution and location of a zonal central CONUS jet
core.

MARINE...

High pressure briefly builds over the region today before a
deepening low lifts through the western Great Lakes into the eastern
UP this evening through Sunday. Rapid tightening of the pressure
gradient with strengthen S-SE flow over Lakes Huron, St Clair, and
Erie with gale force gusts becoming likely by late Saturday into
early Sunday morning. System's cold front crosses the central Great
Lakes Sunday afternoon rotating winds to SW and eventually W by
Sunday night. Due to the combined effects of a tightening gradient,
long fetch, and strong cold air advection, there is a high
likelihood of further strengthening of winds Sunday. Sustained low-
end gales are possible particularly over central Lake Huron midday
through the afternoon Sunday. Strong gale force gusts are also
looking increasingly likely for this same timeframe and area with
some potential for occasional storm force gusts. Gale force gusts
will likely continue over Lake St. Clair and MI waters of Erie
Sunday as well. This low departs into northern Canada Monday
allowing winds to relax some but still remaining breezy under
moderate NW flow into the midweek period.

HYDROLOGY...

Widespread rain will advance into the area tonight and will taper
off to scattered rain showers by early Sunday afternoon. Total
rainfall amounts will range from a half inch up to three quarters of
an inch. In light of recent dry weather, this rainfall will only
amount to minor rises on area rivers and streams.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Sunday morning through Sunday evening for
     MIZ047>049-053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning from 7 PM this evening to 10 AM EST Monday for
     LHZ361>363-421-422-441>443-462>464.

Lake St Clair...Gale Warning from 4 AM Sunday to 4 AM EST Monday for LCZ460.

Michigan waters of Lake Erie...Low Water Advisory from noon Sunday to 7 AM EST Monday for LEZ444.

     Gale Warning from 4 AM Sunday to 4 AM EST Monday for LEZ444.

&&

AVIATION.....AA
DISCUSSION...KK
MARINE.......KDK
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 14, 4:44 AM EST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
444 AM EST Sat Nov 14 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
444 AM EST Sat Nov 14 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A strong low pressure system with a cold front will approach tonight
producing strong winds and gusty showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The cold front will pass through Sunday morning with showers diminishing.
A well-mixed lower atmosphere and strong winds aloft will produce
southwest gusts in the 45-55 mph range Sunday afternoon. Please
review the latest Weather Message (NPW) for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LHZ361>363-421-422-441>443-462>464-150930-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
444 AM EST Sat Nov 14 2020

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...Today and Tonight

A strong low pressure system with a cold front will approach tonight
producing gusts to gales and showers. Please review the latest Marine
Weather Message (MWW) for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The cold front will pass through Sunday morning with showers
diminishing. A well-mixed lower atmosphere and strong winds aloft
will produce sustained southwest gales and high-end gusts to gales
in the 40-45 knot range for Sunday afternoon. Please review the
latest Marine Weather Message (MWW) for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-150930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
444 AM EST Sat Nov 14 2020

This hazardous weather outlook is for portions of Lake Erie and Lake
St Clair.

.DAY ONE...Today and Tonight

A strong low pressure system with a cold front will approach tonight
producing strong winds and gusty showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The cold front will pass through Sunday morning with showers
diminishing. A well-mixed lower atmosphere and strong winds aloft
will produce sustained southwest gales and high-end gusts to gales
in the 40-45 knot range for Sunday afternoon. Please review the
latest Marine Weather Message (MWW) for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:13 AM ESTHigh Wind WatchDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more11 hr
Nov 14, 9:43 AM ESTLow Water AdvisoryDTX50 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.